Alert archive / South Carolina / Tornado Warnings in 2023

Tornado Warning 6, NWS Wilmington, NC

July 22, 2023Georgetown County, Williamsburg County, South Carolina

NWS Wilmington, NC issued this tornado warning at Jul 22, 2023, 7:04 PM EDT for Georgetown County, Williamsburg County, South Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2023, 7:04 PM EDT (23:04 UTC)
Expired
Jul 22, 2023, 7:30 PM EDT
In force
26 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Tornado
Observed
Hail
0.0 in

Counties Georgetown County, SC, Williamsburg County, SC

The radar

The Columbia radar (KCAE), 139 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2023-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2023-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

786 
WFUS52 KILM 222304
TORILM
SCC043-089-222330-
/O.NEW.KILM.TO.W.0006.230722T2304Z-230722T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington NC
704 PM EDT Sat Jul 22 2023

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  West central Georgetown County in northeastern South Carolina...
  Southwestern Williamsburg County in northeastern South Carolina...

* Until 730 PM EDT.

* At 703 PM EDT, law enforcement confirmed a tornado located near 
  Russellville, or 16 miles northeast of Moncks Corner, moving 
  southeast at 25 mph.

  HAZARD...Damaging tornado.

  SOURCE...Law enforcement confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Lambert around 720 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3330 7966 3332 7970 3332 7974 3334 7976
      3338 7979 3337 7980 3338 7981 3339 7984
      3341 7986 3342 7986 3343 7988 3344 7987
      3348 7994 3352 7993 3347 7948 3327 7957
TIME...MOT...LOC 2303Z 308DEG 48KT 3337 7982 

TORNADO...OBSERVED
MAX HAIL SIZE...0.00 IN

$$

IGB
2 follow-up statements
755 
WWUS52 KILM 222318
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
718 PM EDT Sat Jul 22 2023

SCC043-089-222330-
/O.CON.KILM.TO.W.0006.000000T0000Z-230722T2330Z/
Georgetown SC-Williamsburg SC-
718 PM EDT Sat Jul 22 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR WEST
CENTRAL GEORGETOWN AND SOUTH CENTRAL WILLIAMSBURG COUNTIES...
    
At 717 PM EDT, a confirmed tornado was located near Jamestown, or 14
miles northwest of McClellanville, moving southeast at 25 mph.

HAZARD...Damaging tornado.

SOURCE...Law enforcement confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
west central Georgetown and south central Williamsburg Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3330 7966 3332 7970 3332 7974 3334 7976
      3338 7979 3337 7980 3338 7981 3339 7984
      3343 7984 3346 7981 3347 7948 3327 7957
TIME...MOT...LOC 2317Z 308DEG 48KT 3325 7963 

TORNADO...OBSERVED
MAX HAIL SIZE...0.00 IN

$$

IGB
253 
WWUS52 KILM 222329
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
729 PM EDT Sat Jul 22 2023

SCC043-089-222338-
/O.EXP.KILM.TO.W.0006.000000T0000Z-230722T2330Z/
Georgetown SC-Williamsburg SC-
729 PM EDT Sat Jul 22 2023

...THE TORNADO WARNING FOR WEST CENTRAL GEORGETOWN AND SOUTH CENTRAL
WILLIAMSBURG COUNTIES WILL EXPIRE AT 730 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. No damage has been 
reported thus far, but the storm still carries weak rotation with 
it. Gusty winds are still possible with this thunderstorm.

LAT...LON 3330 7966 3332 7970 3332 7974 3334 7976
      3338 7979 3337 7980 3338 7981 3339 7984
      3343 7984 3346 7981 3347 7948 3327 7957
TIME...MOT...LOC 2328Z 308DEG 48KT 3317 7950 

$$

IGB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Jul 22, 3:43 PM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 22, 3:43 PM EDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
343 PM EDT Sat Jul 22 2023

.SYNOPSIS...
A weak front will stall across the eastern Carolinas this
weekend, accompanied by thunderstorms and slightly cooler
temperatures. The front will dissipate early next week with
above normal temperatures redeveloping for the second half of
next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
Convection taking shape over SE North Carolina this aftn in
association with a weak frontal boundary and numerous outflow
boundaries. A strong storm or two cannot be ruled out as deep-layer
shear is decent, however thus far storms have been fairly weak. As
coverage expands, showers and storms are possible over South
Carolina this aftn and evening, but the bulk of the activity will
remain over North Carolina where likely PoPs are in place. The rain
should end from west to east overnight. Don't expect widespread fog,
but patchy fog is possible especially over inland areas that receive
rain today. Higher chances of rain overall then for Sunday as better
upr-level support is added into the mix, with plenty of shortwave
energy just ahead of a trough axis approaching from the west. Also a
Marginal Risk of severe wx (threat level 1 out of 5) with the main
threat being damaging wind gusts. High temps near normal for late
July - around 90 deg.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
The big focus in this portion of the forecast will be
determining the timing and coverage of thunderstorms. Models
(as expected) have changed their story over the past 24 hours
and what they have to say now certainly looks more believable.

A final chunk of shortwave energy rotating through the big
eastern North American trough should reach the eastern
Carolinas Sunday night. A weak front returning inland will
assist with low level convergence and will transport high
theta-e air in from the Atlantic. Given the atmosphere in place
ahead of the shortwave (CAPE 1000 J/kg, bulk shear 25-30 knots,
storm motion 15 knots, and precipitable water 1.8 to 2.2
inches) I'd expect loosely organized clusters of thunderstorms
producing heavy rainfall to occur. 12z HREF ensembles show up to
a 30 percent chance for 2"/6hr rainfall amounts to occur across
the Pee Dee region and our entire area is under a "marginal"
risk for excessive rainfall from WPC. My forecast PoPs range
from 50-70 percent Sunday night with activity ending from west
to east as the night wears on.

The front should stall inland Monday, locked in place by the
seabreeze pushing inland from the coast. With mesoscale
subsidence behind the offshore thunderstorms and the departing
shortwave, we should see considerably less daytime thunderstorm
activity than was depicted by the models just 24 hours ago.
Forecast PoPs have been trimmed back to only 20-30 percent.

The front should slip back offshore again Monday night with a
few inland spots (Kingstree, Bennettsville, Dillon) possibly
slipping below 70 degrees just before sunrise Tuesday.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The upper air pattern will transition to a hotter, drier one for
the middle and end of next week as the longwave trough
extending from Hudson's Bay across the Great Lakes weakens
considerably. Two big subtropical ridges, one across the Desert
Southwest, and another offshore near Bermuda, will strengthen.
Our 500 mb heights should rise from 5880m to 5950m by Friday as
the Bermuda ridge builds in from the east and the upper trough
is reduced to a shear axis retrograding westward across the
southern Appalachians.

This all points toward rain chances decreasing and temperatures
increasing through the week. Inland high temperatures should
reach the mid 90s each day with some upper 90s possible by
Saturday. Humidity creeping back in may lead to the need for a
heat advisory by late in the week as heat indices approach 105
degrees.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Mainly VFR through the 18Z TAF period. Exception is with any
MVFR/IFR in the isolated/scattered TSTMs expected later this
aftn/evening associated with a weak frontal boundary over the
area. Could also see some patchy fog/low clouds Sunday morning
especially in areas inland that receive rain, but chances are
too low to include mention in the TAFs attm. Similar conditions
expected into Sunday...scattered late day TSTMs and light winds
outside any convection.

Extended Outlook... Flight restrictions possible into early
next week as a weak front remains stalled over the area leading
to the risk for periodic MVFR/IFR conditions for both ceiling
and vsby associated with convection.

&&

.MARINE...
Through Sunday...Sub-SCA conditions continue. Winds under 10 kt with
varying directions as a weak frontal boundary remains in and around
the area. Seas 2-3 ft, consisting of a southerly 5-6 sec wind wave
and weak 11-12 sec SE swell.

Sunday Night through Thursday...A weak front will lift northward
and inland across the eastern Carolinas Sunday night, likely
helping maintain showers and thunderstorms across the area.
Chances for convection to impact the coastal waters are quite
high: 60-80 percent, with the bulk of the activity expected to
move out beyond 20 miles from shore by 3 AM Monday morning.

Outside of storms, light south to southwest winds are expected
Sunday night into Monday. The front should again push eastward
and offshore late Monday night, but this time there will be less
moisture aloft and the coverage of showers and storms should be
more isolated. Wind directions will become variable with
day/night shifts due to the seabreeze/landbreeze circulation
Wednesday into early Thursday. The front should dissipate and
Bermuda high pressure will build in from the east, limiting the
coverage of any showers or storms.

Outside of thunderstorms, seas should remain fairly small
through the period in a mixture of 1 foot 10-second easterly
swell plus some local wind chop.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...TRA
NEAR TERM...MAS
SHORT TERM...TRA
LONG TERM...TRA
AVIATION...MAS
MARINE...TRA/MAS
Hazardous weather outlook, Jul 22, 3:20 PM EDT, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
320 PM EDT Sat Jul 22 2023

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
231000-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
320 PM EDT Sat Jul 22 2023

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms could produce heavy rainfall Sunday afternoon into Sunday
night with isolated flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

AMZ250-252-254-256-231000-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
320 PM EDT Sat Jul 22 2023

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

9

In the hours before

Special weather statement, Jul 22, 1:56 PM EDT, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Wilmington NC
156 PM EDT Sat Jul 22 2023

NCZ109-110-221845-
Inland Brunswick NC-Coastal Brunswick NC-
156 PM EDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of east central
Brunswick County through 245 PM EDT...

At 155 PM EDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Boiling Spring Lakes nearly stationary. This
thunderstorm will continue to develop back to the west toward
Bolivia over the next 30 minutes.  Heavy rain and lightning can be
expected with the thunderstorm.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Boiling Spring Lakes, Mill Creek, Winnabow and Bolivia.

This includes US Route 17 in Brunswick County between mile markers 30
and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3400 7794 3404 7818 3415 7810 3414 7795
      3412 7794 3403 7793
TIME...MOT...LOC 1755Z 300DEG 6KT 3407 7798

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

HAWKINS
Special weather statement, Jul 22, 2:36 PM EDT, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Wilmington NC
236 PM EDT Sat Jul 22 2023

NCZ096-105-221930-
Inland Pender NC-Bladen NC-
236 PM EDT Sat Jul 22 2023

...Strong thunderstorms will impact portions of western Pender and
southeastern Bladen Counties through 330 PM EDT...

At 233 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wards Corner, or 9 miles west of Burgaw and A second strong
thunderstorm was located near Rowan, both were moving southeast at
15 mph.

These storms will produce very heavy and dangerous lightning.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects.

Locations impacted include...
Burgaw, Rowan, White Stocking, Penderlea, Point Caswell, Long Creek,
Murray Town, Montague, Rooks, Malpass Corner, Ashton, Currie, Wards
Corner, The Borough, St. Helena, Atkinson, Watha and Pender Memorial
Hospital.

This includes Interstate 40 between mile markers 394 and 407.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3435 7801 3450 7830 3470 7813 3458 7771
TIME...MOT...LOC 1833Z 300DEG 14KT 3458 7809

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

HAWKINS
Special weather statement, Jul 22, 2:48 PM EDT, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Wilmington NC
248 PM EDT Sat Jul 22 2023

NCZ107>110-221945-
Inland New Hanover NC-Inland Brunswick NC-Coastal New Hanover NC-
Coastal Brunswick NC-
248 PM EDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of southern New
Hanover and east central Brunswick Counties through 345 PM EDT...

At 246 PM EDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Boiling Springs Lake, moving east at 5 mph.

This storm will produce very heavy rain and lightning.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Carolina Beach, Kure Beach, Snows Cut, South Masonboro Island, North
Masonboro Island, Boiling Spring Lakes, Mill Creek, Myrtle Grove, Sea
Breeze, Silver Lake, Masonboro and Bolivia.

This includes US Route 17 in Brunswick County between mile markers 31
and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3409 7787 3408 7787 3399 7791 3400 7817
      3413 7813 3415 7794 3414 7795 3414 7793
      3412 7793 3415 7790 3416 7783
TIME...MOT...LOC 1846Z 265DEG 15KT 3409 7795

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

HAWKINS
Special weather statement, Jul 22, 3:35 PM EDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Wilmington NC
335 PM EDT Sat Jul 22 2023

NCZ099-105>110-222030-
Inland New Hanover NC-Inland Brunswick NC-Coastal Pender NC-
Columbus NC-Coastal New Hanover NC-Inland Pender NC-
Coastal Brunswick NC-
335 PM EDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of New Hanover,
southwestern Pender, eastern Brunswick and east central Columbus
Counties through 430 PM EDT...

At 334 PM EDT, Doppler radar was tracking a strong thunderstorm over
Phoenix, or near Leland, moving southeast at 25 mph.

This storm will produce heavy rain and lightning.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wilmington, Leland, Oak Island, Carolina Beach, Wrightsville Beach,
Kure Beach, Caswell Beach, Bald Head Island, Snows Cut, South
Masonboro Island, Ocean Crest Pier, Figure Eight Island, Yaupon
Beach, North Masonboro Island, Boiling Spring Lakes, St. James,
Southport, Northwest, Sandyfield and Hightsville.

This includes the following highways...
 Interstate 40 between mile markers 407 and 416.
 Interstate 140 between mile markers 15 and 20.
 US Route 17 in Brunswick County between mile markers 26 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3424 7777 3415 7784 3391 7795 3384 7796
      3386 7801 3388 7800 3387 7802 3389 7803
      3391 7815 3435 7840 3449 7777 3429 7772
TIME...MOT...LOC 1934Z 329DEG 23KT 3432 7806

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

IGB
Special weather statement, Jul 22, 4:30 PM EDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Wilmington NC
430 PM EDT Sat Jul 22 2023

NCZ099-107>110-222115-
Inland New Hanover NC-Inland Brunswick NC-Columbus NC-
Coastal New Hanover NC-Coastal Brunswick NC-
430 PM EDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of New Hanover, eastern
Brunswick and eastern Columbus Counties through 515 PM EDT...

At 430 PM EDT, Doppler radar was tracking a strong thunderstorm near
Batarora, or 10 miles west of Leland, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wilmington, Leland, Oak Island, Carolina Beach, Wrightsville Beach,
Kure Beach, Caswell Beach, Bald Head Island, South Masonboro Island,
Snows Cut, Figure Eight Island, North Masonboro Island, Boiling
Spring Lakes, St. James, Southport, Bishop, Hightsville, Wilmington
International Airport, Myrtle Grove and Murrayville.

This includes US Route 17 in Brunswick County between mile markers 27
and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3424 7777 3415 7784 3391 7795 3384 7796
      3386 7801 3388 7800 3387 7802 3389 7802
      3391 7809 3427 7836 3430 7774 3429 7772
TIME...MOT...LOC 2030Z 310DEG 16KT 3418 7819

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

IGB

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:31 PM EDTSpecial Weather StatementILMGeorgetown29 min

Nearby

Tornado Warnings in South Carolina, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.